What alternatives are available for gout patients who have skin rashes due to allopurinol?

Ask the Expert


Theodore R. Fields, MD, FACP

Theodore R. Fields, MD, FACP

Attending Physician, Hospital for Special Surgery
Professor of Clinical Medicine, Weill Cornell Medical College

Most patients do very well with allopurinol. Therefore, when a patient on allopurinol develops a skin rash, the first question is whether the rash is actually due to this medication. Most commonly, rash due to allopurinol is a pruritic and maculopapular, although on occasion it can have an element of angioedema, and in rarer cases can be a true vasculitis. Since the implications of this rash in the long-term care of the patient may be quite significant, dermatology evaluation is often indicated.

Second, the accuracy of the diagnosis of gout should be carefully considered. Several diseases can involve the first metatarso-phalangeal joint and masquerade as gout, including psoriatic arthritis, Reiter's syndrome, pseudogout, and rheumatoid arthritis.

Third, the question of whether this patient absolutely needs allopurinol should be evaluated. The indications for allopurinol are:

  • recurrent gout despite colchicine prophylaxis
  • gout with kidney stones
  • gout with presence of tophi
  • gout with very high 24 hour urine for uric acid
  • patient who was a good candidate for uricosuric therapy but could not tolerate the uricosuric
  • recurrent gout and renal insufficiency
  • gout prophylaxis before chemotherapy.

If the patient simply had hyperuricemia, or had gout attacks but never had a trial of colchicine prophylaxis, perhaps the allopurinol is not needed. If the 24 hour urine uric acid excretion is < 300 mg, and the creatinine is less than 1.3, probenecid might be substituted. Also, this would be a good time to make sure that medications are optimized when possible to reduce serum uric acid, e.g., by switching a diuretic used for hypertension to another agent which would not raise the uric acid. Diet should also be optimized, minimizing the types of food/drink most shown to incite gout: beer, red meat and shellfish.

If it is apparent after the above considerations that allopurinol is the drug of choice and the dosing is correct, several options are available:

First, as of March 2009, the agent febuxostat (Uloric®) has been approved as an option for the management of patients with gout with hyperuricemia. This agent, like allopurinol, is a xanthine oxidase inhibitor, which decreases the body’s production of urate, and thus is appropriate both for patients who are overproducers and underexcretors of uric acid. The chemical structure of febuxostat is different from allopurinol:


Molecular Structure of Febuxostat
[Source: ChemBlink]


Molecular Structure of Allopurinol
[Source: ChemBlink]

Allopurinol is similar in structure to purine:


Molecular Structure of Purine
[Source: ChemBlink]

Febuxostat thus has a chemical structure which is different from allopurinol, and theoretically may reduce cross-allergenicity. Only seven patients with allopurinol allergy were entered in the reported febuxostat trials. Although these patients did not evidence allergic reactions, the number is too small to draw any significant conclusions. However, the chemical structure differences between allopurinol and febuxostat allow for consideration, in my opinion, a trial of febuxostat in patients who had a non-life threatening allergic reaction to allopurinol. Since at present the options are very limited for patients who have a great need for allopurinol but had a very severe allergic reaction, judgment must be exerted in managing those patients. If they were to be treated with febuxostat, quite close observation would be indicated.

An additional option for a patient who had a relatively mild skin rash with allopurinol would be an oral desensitization regimen, in which the drug is discontinued and then reintroduced with gradually increased doses. This has been well-described[1] and has been successful in getting a number of patients to get back on allopurinol. The first dose should be given under close observation. However, a number will eventually have another allergic reaction to allopurinol. Another option described in the literature but used rarely is an intravenous desensitization regimen to allopurinol[2], which requires hospitalization, ideally in an ICU, in view of the potential for more serious reactions. Even intravenous desensitization regimens are far from universally successful.

In the past, another option in the allopurinol-allergic patient was to try oral oxypurinol. This is the main metabolic breakdown product of allopurinol and has been reported to have about a 50% cross-reactivity with allopurinol[3]. At one time this was available for “N of 1” studies from the manufacturer, but not at present. 

If febuxostat and desensitization options are not appropriate or unsuccessful in an individual case, the options are very limited. A pegylated version of the enzyme uricase has been developed, but is not yet approved by the FDA. Uricase breaks down uric acid, and its structure would suggest no particular cross reactivity with allopurinol. In the form of rasburicase, a short-acting uricase, we do have a form of uricase which has been approved by the FDA for  use in preventing gout and renal stones in children receiving chemotherapy. All forms of uricase are presently intravenous agents. Rasburicase has actually been tried in gout patients, despite its short duration of action, and some benefits were noted, although allergic reactions were also seen [4].  It would not seem that rasburicase is likely to be used in this “off label” way very often in the allopurinol-allergic patient. If and when pegylated uricase is FDA approved, it may become an option to consider in this setting. One last alternative is benzbromarone, which is available in Europe but not in the United States. This uricosuric is effective at higher creatinine levels than probenecid. For those patients who do not have 24 hour urinary urate >300mg, this drug may be an option, even if their creatinine is in the 2.0-2.5 range. However, this agent was withdrawn in 2003 by Sanofi-Synthélabo, after reports of serious hepatotoxicity, and has limited present availability.

In patients who have had the more rare and severe skin rash to allopurinol which present as a true vasculitis, all forms of allopurinol desensitization are likely inappropriate. Thus, the options not related to allopurinol or its breakdown products would be much preferred.

[1] Fam AG, Dunne SM, Iazzetta J, Paton TW. Efficacy and safety of desensitization to allopurinol following cutaneous reactions. Arthritis Rheum. 2001 Jan;44(1):231-8.

[2] Walz-LeBlanc BA, Reynolds WJ, MacFadden DK. Allopurinol sensitivity in a patient with chronic tophaceous gout: success of intravenous desensitization after failure of oral desensitization. Arthritis Rheum. 1991 Oct;34(10):1329-31.

[3] Lockard O Jr, Harmon C, Nolph K, Irvin W. Allergic reaction to allopurinol with cross-reactivity to oxypurinol. Ann Intern Med. 1976 Sep;85(3):333-5.

[4] Richette P at al:  Rasburicase for Tophaceous Gout Not Treatable with Allopurinol: An Exploratory Study; J Rheumatol 2007;34:2093–8.

^ Back to Top
Request an Appointment